Iowa, 2012

Hail in Iowa, August 19, 2012

August 19, 2012 · NWS DVN · 1 event in 1 county or zone

A storm system that moved through region during the afternoon and evening on august 19, 2012 brought scattered showers and isolated thunderstorms to eastern Iowa. One of these storms produced penny to dime sized hail to Amish in Johnson County at 553 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system that moved through region during the afternoon and evening on august 19, 2012 brought scattered showers and isolated thunderstorms to eastern Iowa. One of these storms produced penny to dime sized hail to Amish in Johnson County at 553 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 2:12 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 2:12 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT SUN AUG 19 2012

.SYNOPSIS...
ISOLD-SCT SHOWERS AND A FEW STORMS WERE FOUND OVER THE CWA THIS
AFTN... WITH ONE MAIN AREA PUSHING S/E OF KSQI-KMLI LINE ATTENDANT
TO WEAK IMPULSE WHILE THE OTHER MAIN CONCENTRATION OVER FAR
NORTHERN CWA AHEAD OF SFC COLD FRONT AND WESTERN CWA AHEAD OF
DISTURBANCE WHICH SHOWS UP NICELY ON BOTH WATER VAPOR AND VISIBLE
SATL LOOPS DIVING E/SE FROM N IA. STRONGER CELLS ARE GENERATING
SOME GUSTY WINDS 15-30 KTS WITH LOW LEVEL DRY AIR INVERTED V TYPE
SOUNDINGS.

&&

.SHORT TERM...TONIGHT AND MONDAY...
PCPN EXPECTED TO DIMINISH EARLY THIS EVE WITH LOSS OF HEATING AND
PASSAGE OF UPPER LEVEL DISTURBANCE. DECREASING CLOUDS THEN
EXPECTED WITH LOSS OF HEATING AND SUBSIDENCE IN WAKE OF DEPARTING
DISTURBANCE... BUT MAY SEE PATCHY TO AREAS OF MID CLOUDS HANG
AROUND THROUGH THE NIGHT WITH RESIDUAL H85 MOISTURE AND ENOUGH LIFT
FROM PASSAGE OF WEAK H85 COOL FRONT OR WIND SHIFT... SIMILAR TO
WHAT OCCURRED LAST NIGHT OVER CENTRAL INTO SOUTHERN MN. THIS COULD
MAKE FOR A RATHER CHALLENGING LOW TEMP FCST. H85 TEMPS 12Z MON
PRETTY MUCH UNCHANGED FROM THIS AM AND CLOSE TO 10C OR 50F... WHICH
SUPPORTS COOLEST LOWS NEAR TO 3-5 DEGS BELOW THIS OR 45-50F WHERE
SKIES REMAIN CLEAR FOR GREATEST LENGTH... AGAIN SIMILAR TO WHAT WAS
OBSERVED THIS AM. MEANWHILE... LOCATIONS THAT SEE ANY CLOUDS PERSIST
WILL BE HELD UP IN THE RANGE OF 52-57F FOR LOWS.

MON... LOW CONFIDENCE ON SEEING ANY PCPN DURING AFTN GIVEN THE AMOUNT
OF DRY AIR SFC-H85 RESULTING IN CLEAR SKIES UPSTREAM OVER N MN INTO
NW WI MOVING SWD. BUT... WITH ANOTHER POCKET OF COLD AIR (-16 TO
-18C) AT H5 ROTATING DOWN INTO NORTHERN IL CANT TOTALLY RULE OUT ISOLD
DVLPMNT MAINLY FAR EAST CWA MID-LATE PM... SO WILL MAINTAIN SLIGHT
CHC POPS. OTHERWISE... MORE OF THE SAME FANTASTIC WX FEATURING
NEAR TO BELOW NORMAL HIGHS FROM THE MID 70S TO LOWER 80S AND LOW
HUMIDITY BENEATH MAINLY SUNNY SKIES.      MCCLURE

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...

FORECAST FOCUS ON WARMER TEMPERATURES WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE IN THE WEEK.

MONDAY NIGHT THROUGH THURSDAY...FLOW BECOMES MORE ZONAL ALLOWING FOR
WARMER TEMPERATURES BUT THIS PERIOD SHOULD BE DRY. HIGHS WILL BE IN
THE 80S WITH LOWS IN THE 60S. THE WARMEST DAY STILL APPEARS TO BE
THURSDAY AHEAD OF AN APPROACHING SHORT WAVE. MAX TEMPS WILL BE WELL
INTO THE 80S TO POSSIBLY NEAR 90.

THURSDAY NIGHT AND FRIDAY...SHORT WAVE PASSES ACROSS THE REGION WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL HAVE 30 TO 40 POPS WHICH
MAY NEED TO BE RAISED FURTHER.

FRIDAY NIGHT THROUGH SUNDAY AND BEYOND...SHORT WAVE PUSHES OFF TO THE
EAST WITH RIDGE BUILDING ALOFT. WILL HAVE SLIGHT POPS BUT LATER
SHIFTS MAY NEED TO REMOVE THEM. HIGHS SHOULD BE IN THE 80S WITH LOWS
IN THE 60S. IF THE ECM IS CORRECT A MUCH STRONGER SYSTEM WILL BRING
WIDESPREAD RAIN TO THE AREA SUNDAY NIGHT AND MONDAY WITH MUCH COOLER
TEMPERATURES THE LAST WEEK OF AUGUST.

HAASE

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE AND ATTENDANT POCKET OF COLD AIR ALOFT
DROPPING SOUTH OUT OF MN WILL CONTINUE TO GENERATE ISOLD-SCT SHRA
AND TSRA OVER THE AREA THE REST OF THIS AFTN INTO EARLY EVE. HAVE
VCSH/VCTS MENTION AT KCID AND KDBQ FOR NOW WHERE BETTER COVERAGE
EXISTS... BUT WILL CONTINUE TO MONITOR RADAR TRENDS AND AMEND AS
NEEDED. ASIDE FROM THE STRONGER SHRA AND TSRA WHERE MVFR VSBYS
EXPECT VFR CONDITIONS THROUGHOUT. LIGHT WINDS AND DECREASING
CLOUDS OVRNGT MAY LEAD TO PATCHY FOG... BUT POTENTIAL WILL BE
RATHER DEPENDENT ON PCPN COVERAGE THIS AFTN AND THUS NOT INCLUDED
IN FCST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 19, 2:32 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT SUN AUG 19 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 AM CDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY MAINLY NORTH OF
INTERSTATE 80. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THURSDAY NIGHT THROUGH SATURDAY...THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE AREA. IT IT TOO SOON TO DETERMINE THE RISK OF SEVERE
WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 19, 3:48 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT SUN AUG 19 2012

IAZ042-054-ILZ001-192245-
DUBUQUE-JACKSON-JO DAVIESS-
448 PM CDT SUN AUG 19 2012

...STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EAST DUBUQUE...OR 7 MILES SOUTHEAST OF
DUBUQUE...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PENNY
SIZE HAIL...AND WINDS GUST TO 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST. DONATUS AROUND 500 PM CDT...
  LA MOTTE AROUND 505 PM CDT...
  BELLEVUE AROUND 530 PM CDT...
  SPRINGBROOK AROUND 540 PM CDT...

LAT...LON 4218 9031 4216 9055 4246 9072 4251 9065
TIME...MOT...LOC 2148Z 320DEG 17KT 4240 9060

ERVIN
Special weather statement, Aug 19, 3:55 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SUN AUG 19 2012

IAZ051-052-063-064-192300-
BENTON-IOWA-JOHNSON-LINN-
455 PM CDT SUN AUG 19 2012

...STRONG STORM WITH PENNY SIZE HAIL...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORWAY...OR 12 MILES NORTHEAST OF MARENGO...
MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL LIKLEY PRODUCE HAIL UP
TO PENNY SIZE...AND WIND GUSTS TO 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WALFORD AROUND 505 PM CDT...
  AMANA AROUND 515 PM CDT...
  OXFORD AROUND 535 PM CDT...
  TIFFIN AROUND 545 PM CDT...

LAT...LON 4164 9163 4162 9204 4196 9206 4199 9184
TIME...MOT...LOC 2154Z 332DEG 19KT 4192 9190

ERVIN
Local storm report, Aug 19, 4:00 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             W NORWAY                41.90N 91.93W
08/19/2012  M0.50 INCH       BENTON             IA   TRAINED SPOTTER

            STILL HAILING

&&

TEO
Special weather statement, Aug 19, 4:08 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SUN AUG 19 2012

IAZ076-087-192315-
JEFFERSON-KEOKUK-
508 PM CDT SUN AUG 19 2012

...STRONG THUNDERSTORM WITH PENNY SIZE HAIL AND GUSTY WINDS...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIGOURNEY...MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF MARTINSBURG AROUND 535 PM CDT...
  PACKWOOD...RICHLAND AND 7 MILES NORTHEAST OF ABINGDON AROUND 615 PM
  CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 50 MPH...ARE EXPECTED
WITH THIS STORM.

LAT...LON 4132 9232 4136 9208 4110 9194 4107 9218
      4108 9218 4115 9219 4116 9226
TIME...MOT...LOC 2208Z 330DEG 8KT 4129 9216

ERVIN
Local storm report, Aug 19, 4:15 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             INDEPENDENCE            42.47N 91.89W
08/19/2012  E0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

ERVIN
Special weather statement, Aug 19, 4:48 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT SUN AUG 19 2012

IAZ063-064-077-192345-
IOWA-JOHNSON-WASHINGTON-
548 PM CDT SUN AUG 19 2012

...SMALL STRONG STORM MOVING SOUTH JUST WEST OF IOWA CITY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF WELLMAN...OR 16 MILES SOUTHWEST
OF IOWA CITY...MOVING SOUTH AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WELLMAN AND KALONA AROUND 600 PM CDT...
  RICHMOND AROUND 610 PM CDT...
  WASHINGTON AROUND 635 PM CDT...
  7 MILES WEST OF AINSWORTH AROUND 645 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...ARE EXPECTED
WITH THIS STORM.

LAT...LON 4126 9154 4123 9183 4159 9189 4168 9175
TIME...MOT...LOC 2247Z 343DEG 19KT 4155 9181

ERVIN

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
August 19, 4:53 PM CST
Where
Johnson County, 1.24 mi WSW of Amish
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -91.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410419.